Alert archive / Hawaii / Flash Flood Warnings in 2018

Flash Flood Warning 41, NWS Honolulu, HI

August 23, 2018Kalawao County, Hawaii

NWS Honolulu, HI issued this flash flood warning at Aug 23, 2018, 8:52 AM HST for Kalawao County, Hawaii. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 23, 2018, 8:52 AM HST (18:52 UTC)
Expired
Aug 23, 2018, 2:29 PM HST
In force
6 hr
Issued by
NWS Honolulu, HI
Area
Storm-based polygon
Flood severity
None

County Kalawao County, HI

The radar

The Kamuela/Kohala Apt radar (PHKM), 83 km from the middle of the area, began a volume at 18:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 158 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Hilo, (PITO), launched 12:00Z, 6.9 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Hilo, at 12:00Z on 2018-08-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 493 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Hilo, at 12:00Z on 2018-08-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 102 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
493 J/kg
Mixed-layer CIN
-73 J/kg
Mixed-layer LCL
474 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
102 m²/s²
0-3 km storm-relative helicity
157 m²/s²
Significant tornado parameter
0.0
Supercell composite
5.7

Open this sounding in Storm Lab

The text

As transmitted.

934 
WGHW50 PHFO 231852
FFWHFO
HIC009-232145-
/O.NEW.PHFO.FF.W.0041.180823T1852Z-180823T2145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Honolulu HI
852 AM HST THU AUG 23 2018

The National Weather Service in Honolulu has issued a

* Flash Flood Warning for...
  The island of Maui in Maui County

* Until 1145 AM HST.

* At 848 AM HST, heavy rain has moved over east Maui from Hana to 
  Kipahulu. Emergency management reported Waikoloa Road near Hana 
  was closed. Rainfall will continue to move over east Maui over the 
  next several hours.

* Locations in the warning include but are not limited to...
  Haiku-Pauwela, Huelo, Pauwela, Kipahulu, Nahiku, Kaupo, Hana,
  Makawao and Kula.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A flash flood warning means that flooding is imminent or occurring in
streams, roads, and low lying areas. Move to higher ground now.

Do not cross fast flowing water in your vehicle, or on foot. Turn
around, don't drown.

&&

This warning may need to be extended beyond 1145 AM HST if heavy rain
persists.

LAT...LON 2069 15600 2064 15607 2063 15622 2060 15627
      2095 15633 2095 15628 2093 15627 2094 15625
      2082 15611 2083 15609 2080 15601 2078 15599

$$

Kodama
4 follow-up statements
518 
WGHW70 PHFO 232029
FFSHFO

Flash Flood Statement
National Weather Service Honolulu HI
1029 AM HST THU AUG 23 2018

HIC009-232145-
/O.CON.PHFO.FF.W.0041.000000T0000Z-180823T2145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Maui HI-
1029 AM HST THU AUG 23 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1145 AM HST FOR
THE ISLAND OF MAUI IN MAUI COUNTY...

At 1025 AM HST...Maui County emergency management reported that 
Waikoloa Road near Hana remains closed. A new area of heavy rain has 
reached east Maui and will persist for several hours with rates of 1 
to 2 inches per hour.

Locations in the warning include but are not limited to...
Haiku-Pauwela, Huelo, Pauwela, Kipahulu, Nahiku, Kaupo, Hana, Makawao
and Kula.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A flash flood warning means that flooding is imminent or occurring in
streams, roads, and low lying areas. Move to higher ground now.

Do not cross fast flowing water in your vehicle, or on foot. Turn
around, don't drown.

&&

This warning may need to be extended beyond 1145 AM HST if heavy rain
persists.

LAT...LON 2069 15600 2064 15607 2063 15622 2060 15627
      2095 15633 2095 15628 2093 15627 2094 15625
      2082 15611 2083 15609 2080 15601 2078 15599

$$

Kodama
734 
WGHW50 PHFO 232134
FFWHFO
HIC009-240045-
/O.EXT.PHFO.FF.W.0041.000000T0000Z-180824T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Honolulu HI
1134 AM HST THU AUG 23 2018

The National Weather Service in Honolulu has extended the

* Flash Flood Warning for...
  The island of Maui in Maui County

* Until 245 PM HST.

* At 1130 AM HST, heavy rain continues over east Maui from Keanae to 
  Kipahulu. Maui County emergency managers reported that Wainapanapa 
  Road, Ulaino Road, and Waikoloa Road near Hana are closed. 
  Kawaipapa Stream is also running very high. Rainfall over east 
  Maui will continue for several more hours.

* Locations in the warning include but are not limited to...
  Haiku-Pauwela, Huelo, Pauwela, Kipahulu, Nahiku, Kaupo, Hana,
  Makawao and Kula.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A flash flood warning means that flooding is imminent or occurring in
streams, roads, and low lying areas. Move to higher ground now.

Do not cross fast flowing water in your vehicle, or on foot. Turn
around, don't drown.

&&

This warning may need to be extended beyond 245 PM HST if heavy rain
persists.

LAT...LON 2069 15600 2064 15607 2063 15622 2060 15627
      2095 15633 2095 15628 2093 15627 2094 15625
      2082 15611 2083 15609 2080 15601 2078 15599

$$

Kodama
935 
WGHW70 PHFO 232353
FFSHFO

Flash Flood Statement
National Weather Service Honolulu HI
153 PM HST THU AUG 23 2018

HIC009-240045-
/O.CON.PHFO.FF.W.0041.000000T0000Z-180824T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Maui HI-
153 PM HST THU AUG 23 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 245 PM HST FOR THE
ISLAND OF MAUI IN MAUI COUNTY...

At 151 PM HST...radar showed that rainfall has eased over east Maui, 
but Maui County emergency managers reported that Wainapanapa Road, 
Ulaino Road, and Waikoloa Road remain closed. Kawaipapa Stream also 
continues to run high.

Locations in the warning include but are not limited to...
Haiku-Pauwela, Huelo, Pauwela, Kipahulu, Nahiku, Kaupo, Hana, Makawao
and Kula.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A flash flood warning means that flooding is imminent or occurring in
streams, roads, and low lying areas. Move to higher ground now.

Do not cross fast flowing water in your vehicle, or on foot. Turn
around, don't drown.

&&

This warning may need to be extended beyond 245 PM HST if heavy rain
persists.

LAT...LON 2069 15600 2064 15607 2063 15622 2060 15627
      2095 15633 2095 15628 2093 15627 2094 15625
      2082 15611 2083 15609 2080 15601 2078 15599

$$

Kodama
501 
WGHW70 PHFO 240029
FFSHFO

Flash Flood Statement
National Weather Service Honolulu HI
229 PM HST THU AUG 23 2018

HIC009-240037-
/O.CAN.PHFO.FF.W.0041.000000T0000Z-180824T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Maui HI-
229 PM HST THU AUG 23 2018

...THE FLASH FLOOD WARNING FOR THE ISLAND OF MAUI IN MAUI COUNTY IS
CANCELLED...

Weather radar and field reports indicated that rainfall has eased. 
Thus, the Flash Flood Warning is cancelled. 

A Flash Flood Watch remains in effect for Maui County through Friday 
night.

LAT...LON 2069 15600 2064 15607 2063 15622 2060 15627
      2095 15633 2095 15628 2093 15627 2094 15625
      2082 15611 2083 15609 2080 15601 2078 15599

$$

Kodama

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this flash flood warning went out at Aug 23, 5:37 AM HST, 3 hours 15 minutes earlier.

Area forecast discussion, Aug 23, 5:37 AM HST, 3 hours 15 minutes before
Area Forecast Discussion...CORRECTED
National Weather Service Honolulu HI
537 AM HST Thu Aug 23 2018

.SYNOPSIS...
Outer rain bands of Hurricane Lane are sweeping across the Big
Island and Maui County this morning. Expect increasing showers
spreading further northwest to Oahu and Kauai County later this
morning. Expect increasing threats for flash flooding as Lane
moves further northward and these heavy rain bands intensify over
the islands. Hurricane Lane will likely bring life threatening
conditions across Hawaii through Saturday with damaging winds,
dangerous surf, coastal storm surge and intense flooding rains.

&&

.DISCUSSION...
Please note that tropical cyclone operations are in effect. To
incorporate the latest forecast information from the Central
Pacific Hurricane Center (CPHC), public forecast updates from the
Honolulu Forecast Office will be delayed to immediately follow
the latest forecast package from CPHC.

Deep tropical moisture surrounding Hurricane Lane continues to
surge northward with heavy rain showers extending over 300 miles
from the center of the hurricane. Flash flooding has already been
reported at several locations on the Big Island last night. Expect
increasing shower coverage and intensity as Hurricane Lane
approaches the islands with significant threats for flash
flooding as Lane moves closer to the islands.  Hence, a Flash Flood
Watch remains in effect for the entire state of Hawaii through
Saturday. Flood Advisories and Flash Flood Warnings will likely be
issued for local areas across the state as the heavy rain
intensifies. Hurricane Lane will likely bring life threatening
conditions across Hawaii through Saturday with damaging winds,
dangerous surf, coastal storm surge and intense flooding rains.

Expect increasing winds as a strong high pressure ridge far north
of the islands interacts with Hurricane Lane approaching the
Hawaiian Islands from the south. As of 5 AM HST, Hurricane Lane
was located roughly 300 miles south of Kona and moving northwest
at 7 MPH. The movement on Lane has slowed a down a bit as the
steering flow changes with Lane moving around the upper level
ridge axis. The forecast from the Central Pacific Hurricane Center
(CPHC) continues to track Lane north-northwest towards the center
of the state. Based on the latest CPHC forecast advisory #36 at 5
AM HST the center of Lane will pass roughly 110 miles west of
Kona on Friday morning.

The location of these damaging wind impacts will depend heavily
upon the final track of Hurricane Lane as it tracks. The onset of
tropical storm force winds on the Big Island could start early
Thursday morning, with hurricane conditions expected in some .
The highest wind threats for the Big Island will develop along the
western slopes of the island as strong and gusty down slope winds
interact with mountainous terrain. Over Maui County, damaging
winds will likely begin by Thursday evening, with dangerous
hurricane force winds possible starting on Thursday night or
Friday morning. On Oahu, damaging winds could begin as early as
Friday morning, with dangerous hurricane force winds possible
starting around noon HST. Hurricane Warnings may need to be
expanded to include Kauai County as Lane draws closer.

The combination of a deep moist unstable layer and strong low
level wind shear along and to the east of the track of Lane will
make tornadoes and large waterspouts a distinct possibility in the
rainbands across the right semicircle of the hurricane. These
continue to be included in the TCV and HLS products as an elevated
threat from Oahu to the Big Island. Will be able to better refine
the threat as Lane approaches each island.

Unfortunately it's not possible to know which islands will see
the worst storm effects right now due to the close proximity of
the hurricane track to the Hawaiian Islands and uncertainties in
Lane's track remain caused by increasing wind shear through the
atmosphere as Lane moves northward. The CPHC forecasts continue
to show that all islands are at risk from direct effects from the
core of Hurricane Lane. Everyone should take this hurricane very
seriously and should prepare accordingly. It's also important to
expect future adjustments to the track and intensity forecast,
particularly with the challenging recurvature forecast that Lane
is presenting. Prepare for the worst and hope for the best.

Sunday through Tuesday, elevated moisture levels will persist
across the islands through Tuesday with a wet trade wind pattern
forecast with showers favoring windward and mountain areas,
especially during the overnight time period.
&&

.AVIATION...
Deep layered clouds and numerous rain showers, the outer bands of
Hurricane Lane, are affecting windward portions of the Big
Island and Maui. An AIRMET for mountain obscuration remains posted
for north through east sections of the Big island, Maui and
Molokai. Conditions will expand westward over the next 24 hours
and will likely prompt additional mountain obscuration AIRMETS.

Isolated IFR ceilings and visibilities are to be expected in
locally heavy downpours along east and southeast facing slopes and
coasts of the Big Island. IFR conditions may become widespread
later today throughout the eastern half of the state.

Thunderstorm activity is likely across waters south and west of
the Big Island today...and possibly Leeward Big Island as well.

The sharp contrast of strong high pressure to the north and
falling pressures to the south will result in increasingly strong
straight-line winds across most of the state. AIRMET Tango is
currently in effect for mechanical low level turbulence to the
leeward side of all mountains. Conditions are expected to
gradually intensify over the next twenty-four hours.

&&

.MARINE...
Hurricane Lane, currently located roughly 300 miles south of
Honolulu, is now tracking toward the northwest around 6 knots and
is forecast to pass very close to the leeward waters of the
smaller islands later today through Saturday. Conditions have
already begun to deteriorate over the Big Island and Maui County
waters due to a large area of heavy showers and strengthening
winds. A similar trend is expected across the Oahu and Kauai
waters tonight through Saturday as Lane moves into the area.

Impacts associated with Lane will include: hazardous seas, life-
threatening surf (warning level; quickly building through the day
today), beach erosion, overwash onto vulnerable coastal roadways
as Lane makes its closest approach, and storm surge (surge
guidance estimating ranges from 2 to 5 feet as a worst case
scenario with impacts potentially occurring on all islands) along
exposed coasts/harbors.

See the latest coastal hazard message and local statement for
additional details with regards to expected/potential impacts for
each island.

See the latest Oahu Surf Discussion (SRDHFO) for more details on
surf and swell from other sources.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
Hurricane Warning for Oahu-Molokai-Lanai-Kahoolawe-Maui-Big
Island.

High Surf Warning until 6 PM HST Friday for Niihau-Kauai
Windward-Kauai Leeward-Oahu South Shore-Waianae Coast-Molokai
Leeward-Lanai Makai-Kahoolawe-Maui Leeward West-Maui Central
Valley-Leeward Haleakala.

Flash Flood Watch through late Friday night for all Hawaii
islands.

High Surf Advisory until 6 AM HST early this morning for Niihau-
Kauai Windward-Kauai Leeward-Oahu South Shore-Waianae Coast-
Molokai Leeward-Lanai Makai-Kahoolawe-Maui Leeward West-Maui
Central Valley-Leeward Haleakala.

Hurricane Watch for Niihau-Kauai.

High Surf Warning until 6 AM HST Friday for Kona-South Big
Island.

Hurricane Warning for Kauai Channel-Oahu Leeward Waters-Kaiwi
Channel-Maui County Leeward Waters-Maalaea Bay-Pailolo Channel-
Alenuihaha Channel-Big Island Leeward Waters-Big Island
Southeast Waters.

Hurricane Watch for Kauai Northwest Waters-Kauai Windward Waters-
Kauai Leeward Waters.

Tropical Storm Warning for Oahu Windward Waters-Maui County
Windward Waters-Big Island Windward Waters.

&&

DISCUSSION...Bohlin
AVIATION...Powell
MARINE...Gibbs

In the hours before

Local storm report, Aug 23, 3:28 AM HST, 5 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HONOLULU HI
328 AM HST THU AUG 23 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 AM     FLASH FLOOD      HILO                    19.70N 155.09W
08/23/2018                   HAWAII             HI   COUNTY OFFICIAL

            HIGHWAY 19 IS PARTIALLY BLOCKED IN MULTIPLE AREAS DUE TO
            LANDSLIDES. ROCKSLIDES, DEBRIS, AND WATER ON THE
            ROADWAYS. ROADWAY IS EXTREMELY HAZARDOUS.

&&

SHIGESATO
Local storm report, Aug 23, 4:19 AM HST, 4 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HONOLULU HI
419 AM HST THU AUG 23 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0413 AM     FLASH FLOOD      HILO                    19.70N 155.09W
08/23/2018                   HAWAII             HI   COUNTY OFFICIAL

            HIGHWAY 19 AT MILE 13 IS CLOSED BOTH LANES DUE TO A
            LANDSLIDE NEAR HONOMU.

&&

SHIGESATO

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 22, 2:04 PM HSTAreal Flood AdvisoryHFOHawaii9 hr
Aug 22, 5:31 PM HSTAreal Flood AdvisoryHFOKalawao6 hr
Aug 22, 9:48 PM HSTFlash Flood WarningHFOHawaii42 hr
Aug 23, 4:58 AM HSTAreal Flood AdvisoryHFOKalawao6 hr

Nearby

Flash Flood Warnings in Hawaii, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.